SAN ANTONIO – Melatonin has increased in popularity over the past decade, which has led to a massive increase in the number of pediatric ingestions of melatonin reported to the National Poison Data System.
The increase in melatonin exposures has been seen across Texas, including Bexar County, the data shows.
Melatonin is a hormone that is naturally produced by the body to help regulate the normal sleep-wake cycle, according to the National Capital Poison Center.
It can also be made from natural and synthetic sources and is most frequently used as a supplement to help people sleep.
It can be purchased without a prescription from grocery stores and pharmacies and even online.
Use of the drug under a doctor’s supervision is generally safe, particularly when used short-term, medical professionals say. But ingesting too much could cause problems.
“Melatonin is known to interact with some over-the-counter and prescription medications including antidepressants, antibiotics, antihistamines, and even other supplements,” the National Capital Poison Center website states. “You should talk with your physician and pharmacist before taking melatonin to determine if it might interact with your other medications. Side effects of melatonin are uncommon and generally mild such as headache, dizziness, nausea, daytime sleepiness, mild depression. Overdoses of melatonin are likely to produce these same effects.”
Medical News Today states that side effects from melatonin overdose could include lethargy, low blood pressure and disorientation.
Officials with UT Health San Antonio said there has been an uptick in melatonin poisoning in our area over the past several years.
UT Health provided the following numbers from the Texas statewide database for melatonin exposures:
A report published Friday from the Centers for Disease Control and Prevention states that melatonin is used therapeutically for insomnia in adults and for primary sleep disorders in children.
“In 2020, melatonin was the leading substance reported to the webPOISONCONTROL online tool, the app that helps users decide whether it’s safe to stay home, what to watch for, and what to do after taking too much of a substance,” NCPC reports.
According to the CDC report, the annual number of melatonin ingestions increased 530% from 2012 to 2021.
During that time period, five children required mechanical ventilation and two died after ingesting too much melatonin. The deaths occurred in a 3-month-old child and a 13-month-old child.
“One ingestion involved intentional medication misuse; the reason for the other is unknown,” the CDC report states.
Local health leader says melatonin is ‘remarkably safe’
However, Shawn Varney, medical director of the South Texas Poison Center, told KSAT that “melatonin is remarkably safe.”
Varney said melatonin “does not have a physiological mechanism to cause respiratory depression.”
“The reports of coma and breathing problems requiring intubation seem suspect to me. Of course, everyone should keep medication bottles away/out of sight from the children and small children,” Varney said. “This is common sense that isn’t so common anymore.”
“I found zero deaths attributed to melatonin in the American Poison Center annual reports for 2017-2020 — the latest data available. There are 1-3 fatalities reported annually that had co-ingestants, including melatonin, but melatonin was always the last medication on the list — i.e., ranked last for contribution to the fatality,” Varney said.
U.S. poison control centers say the bottom line is that there are no definitive answers regarding how well melatonin works or how safe it is when taken for long periods.
The U.S. Department of Health and Human Services (DHHS) website says “melatonin supplements appear to be safe for most children for short-term use” but notes that “there’s little information on the long-term effects of melatonin use in children.”
“Because melatonin is a hormone, it’s possible that melatonin supplements could affect hormonal development, including puberty, menstrual cycles, and overproduction of the hormone prolactin, but we don’t know for sure,” according to DHHS.
Varney said “if melatonin works for you, then keep using it.”
He said to ask your primary care doctor if melatonin could be a good alternative for you and to use it as directed.
“It is safer than benzodiazepines (anxiolytics, “tranquilizers”), marijuana, CBD, Benadryl, antihistamines (cough and cold medicines), alcohol, opioids, and many/any/all other medications,” Varney told KSAT.